Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 249, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 21, 2003, 7:48 PM EDT for Montgomery County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 7:48 PM EDT (23:48 UTC)
- Expired
- Jul 21, 2003, 8:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Montgomery County, OH
The radar
The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 212348 SVRILN OHC113-220030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 748 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN OHIO... * UNTIL 830 PM EDT... * AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ENGLEWOOD...MOVING EAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DAYTON... ENGLEWOOD... TROTWOOD... VANDALIA... LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 3992 8450 3976 8449 3977 8407 3993 8416
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:38 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 21, 3:38 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 338 PM EDT MON JUL 21 2003 COLD FRONT NOW POSITIONED ACROSS LOWER MI AND BACK INTO CENTRAL INDIANA. ATMOSPHERE REMAINS UNSTABLE IN ADVANCE OF FRONT...WITH ETA CAPES PROGGED FROM 1500-2000 J/KG ABOUT THE AREA LATE THIS AFTERNOON INTO THE EVENING. WBZ(S) AROUND 11 KFT ARE ON THE HIGH END FOR HAIL..ALTHOUGH THEY DROP A BIT AS THE EVENING PROGRESSES. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...AND MAX-MIN THETAE DIFF(S) BLO 500 MB ARE IN THE LOW TO MID 20S(K). ALSO...WITH PW(S) AROUND 1.75 INCHES...HEAVY RAIN WILL BE LIKELY WITH ANY STORM THAT DEVELOPS. THE FRONT IS PROGGED TO MOVE SLOWLY ACROSS THE FORECAST TONIGHT...THEN IT HANGS AROUND IN THE SOUTH ON TUESDAY. SOME INSTABILITY WILL REMAIN ACROSS THE FCST AREA...WITH CAPES NEAR 1000 J/KG AND SEVERAL DISTURBANCES PASSING ACROSS THE AREA IN ADVANCE OF THE H5 TROF TO WEST. WILL ADD POPS TO WEDNESDAY...AS UPPER LOW STRADDLES THE AREA WITH LINGERING INSTABILITY. THE UPPER TROF FINALLY MOVES EAST ON THURSDAY...BRINGING DRY WEATHER. CURRENT FCST TEMPS LOOK CLOSE WITH A FEW TWEAKS. ON EXTENDED...HAVE LOWERED TEMPS A BIT SUNDAY..MAINLY IN THE NORTH...AS LOW PRESSURE APPROACHES THE AREA AND PROVIDES THE NEXT SIGNIFICANT CHANCE OF PCPN LATE SATURDAY. .ILN...NONE.
Hazardous weather outlook, Jul 21, 4:55 AM EDT, 14 hours 53 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 455 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY AND THIS EVENING.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:07 AM EDT | Severe Thunderstorm Warning | ILN | Mercer | 23 min |
| Jul 21, 7:19 AM EDT | Severe Thunderstorm Warning | ILN | Preble | 26 min |
| Jul 21, 7:24 AM EDT | Severe Thunderstorm Warning | ILN | Darke | 36 min |
| Jul 21, 7:30 AM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 45 min |
| Jul 21, 7:34 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize | 41 min |
| Jul 21, 7:41 AM EDT | Severe Thunderstorm Warning | ILN | Miami, Montgomery, Shelby | 49 min |
| Jul 21, 7:44 AM EDT | Severe Thunderstorm Warning | ILN | Preble | 31 min |
| Jul 21, 7:52 AM EDT | Severe Thunderstorm Warning | ILN | Warren | 38 min |
| Jul 21, 7:54 AM EDT | Severe Thunderstorm Warning | ILN | Hardin | 51 min |
| Jul 21, 7:59 AM EDT | Severe Thunderstorm Warning | ILN | Clermont | 46 min |
| Jul 21, 8:04 AM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene | 41 min |
| Jul 21, 8:10 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Logan | 50 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.